New Drug Killing Kids


Wednesday, November 7th 2007, 4:22 pm
By: News On 6


A dangerous new drug is cropping up in middle schools, it is easy to mix, cheap to buy, easy to take and very deadly. The drug is known as 'Cheese' and it has already killed 21 teenagers in the Dallas area. 'Cheese' is a cutesy name for a nasty drug; it is black tar heroin mixed with Tylenol PM or Benadryl. The combination slows down the heart and in some cases causes it to stop altogether. The scariest part is that the biggest users are kids as young as 10, 11 and 12-years-old. News On 6 crime reporter Lori Fullbright reports Tulsa drug officers are learning all they can about the drug for fear it will soon show up in Green Country.

'Cheese' looks harmless enough, but it's not. It is sold in little paper packets called bindles for only $2 a bump, which is a hit, or up to $10 a gram.

"They're getting it dirt cheap, they think they're mixing it with over the counter things anyone can walk in and buy, and they don't realize the consequences of it," Tulsa Police Sergeant Sean Larkin said.

Even though this new form of heroin has not made its way to Oklahoma yet, drug officers fear it is only a matter of time and they want to be ready.

"With us being central to the country, we all know everything comes in from the East Coast, West Coast and border down in Texas. Eventually, it does make its way to Tulsa," said Sergeant Sean Larkin.

Right now, 'Cheese' is only a couple hundred miles away. Twenty-one teenagers have died from 'Cheese' overdoses in the Dallas area in the past year. Among the deaths is 15-year-old Fernando, who took the drug, fell asleep and never woke up.

"It's deadly. You can try it one time and end up like my son," said Fernando’s father Fernando Cortez Sr.

You don't have to shoot up this form of heroin. The tan powder can be snorted through straws or hollow ballpoint pens, but it is just as addictive. The number of heroin addicts in treatment near Dallas, rose by 600% last year.

"I couldn't work, stand up or anything. Can't sleep at night, tossing and turning, you need at least a line to feel a little bit better," heroin addict Alma said.

The 'Cheese' heroin problem is so bad that schools are educating parents and officers are talking to kids about the dangers of a drug that may sound harmless.

"I don't care if you call it lollipops, cotton candy, popcorn, peanut brittle, it's still heroin," said Detective??.

Police say the name 'Cheese' is just a marketing ploy by drug dealers to appeal to younger clients. It is mainly being sold in middle schools.

"Heroin is a nasty, nasty drug. When you get somebody that young using is, the overdoses, they’re not familiar with the quantities taken and don't realize a small quantity is bad for them," said Sergeant Sean Larkin.

Again, 'Cheese' has not been found in Tulsa yet, but police believe education and awareness are key to keeping the drug off Green Country streets.

One addict says a person hooked on 'Cheese' is easy to spot, the effects of Cheese heroin include:

  • Euphoria

  • Disorientation

  • Lethargy

  • Sleepiness

  • Hunger



Withdrawal symptoms from 'Cheese' heroin may begin within 12 hours of use and include:


  • Headache

  • Chills

  • Muscle pains

  • Muscle spasms

  • Anxiety

  • Agitation

  • Disorientation

  • Disassociation



Right now, the drug giving Tulsa officers the most trouble is meth, also known as ice. It is not being made so much in labs anymore, but it is coming up by the truckloads from Mexico.

For more on 'Cheese,' including overdose risks, click here.

Watch the video: A New Drug In Middle Schools